Alert archive / Wyoming / Red Flag Warnings in 2023

Red Flag Warning 2, NWS Riverton, WY

August 29, 20237 counties in Wyoming

NWS Riverton, WY issued this red flag warning at Aug 29, 2023, 2:16 PM MDT for 7 counties in Wyoming. It took effect at Aug 30, 2023, 12:00 PM MDT. It was in force for 32 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 2023, 2:16 PM MDT (20:16 UTC)
In effect from
Aug 30, 2023, 12:00 PM MDT
Expired
Aug 31, 2023, 8:00 PM MDT
In force
32 hr
Issued by
NWS Riverton, WY

Counties Big Horn County, WY, Fremont County, WY, Hot Springs County, WY, Natrona County, WY, Park County, WY, Sweetwater County, WY, Washakie County, WY

The radar

The Riverton/Lander radar (KRIW), 48 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.3 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2023-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2023-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1976 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-69 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

034 
WWUS85 KRIW 292016
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
216 PM MDT Tue Aug 29 2023

WYZ275-282-283-289-301300-
/O.UPG.KRIW.FW.A.0002.230830T1800Z-230831T0200Z/
/O.NEW.KRIW.FW.W.0002.230830T1800Z-230831T0200Z/
North Big Horn Basin/Worland BLM-South Big Horn Basin/Worland BLM-
Upper Wind River Basin/Wind River Basin-
Granite/Green/Ferris/Rattlesnake Mountains-
216 PM MDT Tue Aug 29 2023

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT WEDNESDAY...

The National Weather Service in Riverton has issued a Red Flag
Warning, which is in effect from noon to 8 PM MDT Wednesday. the
Fire Weather Watch is no longer in effect.

* AFFECTED AREA: 
  In Central WY Fire Zones...283...289.
  In North Central WY Fire Zones...275...282.

* COUNTIES AFFECTED: 
  In Central WY...Fremont...Natrona.
  In North Central WY...Big Horn...Hot Springs...Park...Washakie.
  In Southwest WY...Sweetwater.

* IMPACTS: Strong west to southwest wind, low humidity, and above
  normal temperatures will create erratic fire behavior with
  existing fires or any new starts.

* WIND: West 20 to 30 mph with gusts up to 45 mph.

* HUMIDITY: As low as 10 to 15 percent.

* TEMPERATURES: Highs in the 80s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
expected. A combination of strong winds...low relative 
humidity...and warm temperatures can contribute to extreme fire 
behavior.

&&

$$

http://weather.gov/riverton
4 follow-up statements
941 
WWUS85 KRIW 300913
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
313 AM MDT Wed Aug 30 2023

WYZ275-282-283-289-310200-
/O.CON.KRIW.FW.W.0002.230830T1800Z-230831T0200Z/
North Big Horn Basin/Worland BLM-South Big Horn Basin/Worland BLM-
Upper Wind River Basin/Wind River Basin-
Granite/Green/Ferris/Rattlesnake Mountains-
313 AM MDT Wed Aug 30 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING...

* AFFECTED AREA: 
  In Central WY Fire Zones...283...289.
  In North Central WY Fire Zones...275...282.

* COUNTIES AFFECTED: 
  In Central WY...Fremont...Natrona.
  In North Central WY...Big Horn...Hot Springs...Park...Washakie.
  In Southwest WY...Sweetwater.

* IMPACTS: Strong west to southwest wind, low humidity, and above
  normal temperatures will create erratic fire behavior with
  existing fires or any new starts.

* WIND: West 20 to 30 mph with gusts up to 45 mph.

* HUMIDITY: As low as 10 percent.

* TEMPERATURES: Highs in the 80s to lower 90s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
expected. A combination of strong winds...low relative humidity...
and warm temperatures can contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
356 
WWUS85 KRIW 302049
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
249 PM MDT Wed Aug 30 2023

WYZ289-311400-
/O.EXT.KRIW.FW.W.0002.000000T0000Z-230901T0200Z/
Granite/Green/Ferris/Rattlesnake Mountains-
249 PM MDT Wed Aug 30 2023

...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM MDT THURSDAY...

* AFFECTED AREA: 
  In Central WY...Fire Weather Zone 289.

* COUNTIES AFFECTED: 
  In Central WY...Fremont...Natrona.
  In Southwest WY...Sweetwater.

* IMPACTS: Strong west to southwest wind, low humidity, and above
  normal temperatures will create erratic fire behavior with
  existing fires or any new starts.

* WIND: West 15 to 25 mph with gusts up to 40 mph.

* HUMIDITY: As low as 10 percent.

* TEMPERATURES: Highs in the 80s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
expected. A combination of strong winds...low relative humidity...
and warm temperatures can contribute to extreme fire behavior.

&&

$$

WYZ275-282-283-310200-
/O.CON.KRIW.FW.W.0002.000000T0000Z-230831T0200Z/
North Big Horn Basin/Worland BLM-South Big Horn Basin/Worland BLM-
Upper Wind River Basin/Wind River Basin-
249 PM MDT Wed Aug 30 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* AFFECTED AREA: 
  In Central WY Fire Zone....283.
  In North Central WY Fire Zones...275...282.

* COUNTIES AFFECTED: 
  In Central WY...Fremont.
  In North Central WY...Big Horn...Hot Springs...Park...Washakie.

* IMPACTS: Strong west to southwest wind, low humidity, and above
  normal temperatures will create erratic fire behavior with
  existing fires or any new starts.

* WIND: West 20 to 30 mph with gusts up to 45 mph.

* HUMIDITY: As low as 10 percent.

* TEMPERATURES: Highs in the 80s to lower 90s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
expected. A combination of strong winds...low relative humidity...
and warm temperatures can contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
273 
WWUS85 KRIW 310903
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
303 AM MDT Thu Aug 31 2023

WYZ289-010200-
/O.CON.KRIW.FW.W.0002.000000T0000Z-230901T0200Z/
Granite/Green/Ferris/Rattlesnake Mountains-
303 AM MDT Thu Aug 31 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* AFFECTED AREA: 
  In Central WY...Fire Weather Zone 289.

* COUNTIES AFFECTED: 
  In Central WY...Fremont...Natrona.
  In Southwest WY...Sweetwater.

* IMPACTS: Strong west to southwest wind, low humidity, and above
  normal temperatures will create erratic fire behavior with
  existing fires or any new starts.

* WIND: West 15 to 25 mph with gusts up to 40 mph.

* HUMIDITY: As low as 10 percent.

* TEMPERATURES: Highs in the 80s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
expected. A combination of strong winds...low relative humidity...
and warm temperatures can contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
320 
WWUS85 KRIW 010156
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
756 PM MDT Thu Aug 31 2023

WYZ289-010300-
/O.EXP.KRIW.FW.W.0002.000000T0000Z-230901T0200Z/
Granite/Green/Ferris/Rattlesnake Mountains-
756 PM MDT Thu Aug 31 2023

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING...

Wind speeds across the Green and Rattlesnake Mountains have
decreased and relative humidities will climb above critical 
thresholds following sunset. Therefore, the Red Flag Warning will 
be allowed to expire at 8 PM.

$$

http://weather.gov/riverton

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Aug 29, 2:04 PM MDT, 12 minutes earlier.

Area forecast discussion, Aug 29, 2:04 PM MDT, 12 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
204 PM MDT Tue Aug 29 2023

.DISCUSSION...(This evening through Tuesday)
Issued at 201 PM MDT Tue Aug 29 2023

Dry and sunny conditions are expected through the afternoon as a
brief ridge axis passes through. Temperatures will peak warmer than
yesterday, around five degrees above normal for most locations. By
00z the ridge will begin to be pushed out as a negatively tilted
trough across the northwest extends toward Wyoming. This may bring a
few showers to western Wyoming this evening, most likely across the
Tetons and Yellowstone NP.

The bigger impact from this trough will be fire weather conditions
tomorrow. As it continues to pull northeastward through Wednesday,
Wyoming will find itself between this feature and higher pressure to
our south. This will create elevated to critical fire weather
conditions across the area as a dry cold front pushes east and winds
respond to a tightened pressure gradient. This will be supported by
convergence aloft as a jet streak arrives, leading to strong
downsloping wind potential off of the mountains. Given the dry
airmass moving in with this, as well as widespread wind gusts of
30 to 40+ mph, we will likely upgrade to a Red Flag Warning for
zones with critical fuels. Wind will begin to subside by sunset
Wednesday, though poor humidity recovery may keep fire weather
conditions elevated through the night.

Thursday could be a repeat of Wednesday given the continued dry
westerly flow. Minimum humidity will certainly be there, with values
dropping to around or below 15 percent across a large portion of the
area. Wind is the bigger question. Much of the area is again likely
to see gusts of 25 mph, but the zones with the critical fuels
(namely the Bighorn and Wind River basins) may not. We'll continue
to watch for the potential for higher wind in those spots, but will
keep them out of any fire highlights for now.

Confidence is increasing on a somewhat wetter scenario beginning
Friday. Guidance is showing a strong low pressure system dropping
south across the West Coast. This solution would bring a surge of
monsoonal moisture to the area within stronger southwest flow,
returning wetter conditions Friday into early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1108 AM MDT Tue Aug 29 2023

The next 24 hours will feature clear skies and VFR conditions. A
gusty wind will develop this afternoon across the area, with all
terminals impacted. Gusts will average 15-25 knots. The wind will
decrease this evening for most terminals. Stronger wind is expected
for Wednesday. A weak weather system will bring some isolated
showers to KJAC and the surrounding area this evening from 03-05Z.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued at 201 PM MDT Tue Aug 29 2023

The rest of today will remain mainly dry as ridging continues to
traverse the area. However, this will begin to break down tonight as
a trough tilts toward Wyoming. A few showers this evening are
possible, mainly from the Tetons northward. Any precipitation would
move out overnight. Widespread elevated to critical fire weather
conditions are then expected tomorrow as a surface pressure gradient
and convergence aloft contribute to strong winds. This will be
combined with a dry airmass bringing humidity values down below 15
percent for much of central and southern Wyoming. A Red Flag Warning
will likely be issued for zones with critical fuels, specifically
the Wind River and Bighorn basins. Thursday has the potential to be
very similar to Wednesday, though there is uncertainty regarding
wind gusts in the aforementioned basins. But elevated to critical
fire weather conditions are again probable. Looking ahead, there
is the potential for a wetter pattern Friday through the weekend,
with areas west of the Divide most favored for precipitation.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for WYZ275-282-283-289.

&&

DISCUSSION...Myers
AVIATION...Rowe
FIRE WEATHER...Myers
Hazardous weather outlook, Aug 29, 1:18 AM MDT, 12 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
118 AM MDT Tue Aug 29 2023

WYZ001>020-022>030-301300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
118 AM MDT Tue Aug 29 2023

...Fire Weather Watch for portions of Central Wyoming Wednesday
afternoon...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday..Elevated to critical fire weather likely.

Thursday..Elevated fire weather possible.

Friday through Monday...A chance of mainly afternoon thunderstorms
each day, especially West of the Continental Divide.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

Nearby

Red Flag Warnings in Wyoming, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.